Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 25, NWS Honolulu, HI

December 8, 2007Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 8, 2007, 2:55 AM HST for Hawaii County, Hawaii. It took effect at Dec 8, 2007, 3:00 AM HST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 8, 2007, 2:55 AM HST (12:55 UTC)
In effect from
Dec 8, 2007, 3:00 AM HST
Expired
Dec 8, 2007, 6:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 0.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2007-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2007-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 081256
FFWHFO
HIC001-081600-
/O.NEW.PHFO.FF.W.0025.071208T1300Z-071208T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
255 AM HST SAT DEC 8 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 600 AM HST

* AT 255 AM HST...RADAR AND RAIN GAGES ACROSS THE KAU AND PUNA 
  DISTRICTS SHOWED NEARLY STATIONARY AREAS OF HEAVY RAIN FALLING AT 
  RATES OF 2 INCHES PER HOUR OR MORE ON HEAVILY SATURATED GROUND.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GLENWOOD AND MOUNTAIN VIEW.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 1892 15565 1922 15575 1945 15549 1958 15505
      1935 15498 1922 15530

$$

RYSHKO
1 follow-up statement
000
WGHW70 PHFO 081542
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
540 AM HST SAT DEC 8 2007

HIC001-081550-
/O.CAN.PHFO.FF.W.0025.000000T0000Z-071208T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII IN HAWAII COUNTY-
540 AM HST SAT DEC 8 2007

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL HAWAIIAN ISLANDS 
UNTIL NOON TODAY...

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED FOR NOW...BUT RUNOFF IS 
STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. MORE 
HEAVY RAIN STILL COULD DEVELOP IN THIS AREA LATER TODAY.

LAT...LON 1892 15565 1922 15575 1945 15549 1958 15505
      1935 15498 1922 15530

$$

RYSHKO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 7, 8:30 PM HST, 6 hours 25 minutes earlier.

Area forecast discussion, Dec 7, 8:30 PM HST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI DEC 7 2007

.SYNOPSIS...
WIDESPREAD RAIN WITH LOCALLY HEAVY SHOWERS...AND STRONG SOUTHERLY
WIND OVER ISLAND SUMMITS AND COASTAL WATERS...WILL CONTINUE AT
LEAST THROUGH SATURDAY MORNING. AFTER ANOTHER ROUND OF HEAVIER
SHOWERS ON SATURDAY AFTERNOON...MOST RAINFALL WILL SHIFT TO
NORTHEAST SLOPES AS TRADE WINDS RETURN BY THE MIDDLE OF THE COMING
WEEK.

&&

.DISCUSSION...
A DEEPLY STACKED LOW JUST NORTH OF THE MAIN HAWAIIAN ISLANDS FINALLY
SHOWED SIGNS OF MOVING NORTH AND REJOINING THE GENERAL CIRCULATION.
THOUGH IT DID NOT APPEAR TO FILL SIGNIFICANTLY YET...THE NEXT SIX TO
EIGHT HOURS LIKELY WILL REVEAL WHETHER THIS TREND MATERIALIZES. A
SHORT WAVE ROTATING AROUND THE BASE OF THE LOW INTENSIFIED SHOWER
DEVELOPMENT...MAINLY FROM MAUI COUNTY SOUTHEAST. THE ALENUIHAHA
CHANNEL AND WATERS SOUTHEAST OF THE BIG ISLAND IN PARTICULAR
EXPERIENCED THE EFFECTS OF THIS UPPER FEATURE COMBINING WITH SPEED
CONVERGENCE IN THE PREDOMINANTLY SOUTHERLY LOW-LEVEL FLOW...THUS
PRODUCING LOCALLY EXPLOSIVE DEVELOPMENT.

ALTHOUGH THE HEAVIEST PRECIPITATION HAD SHIFTED AWAY FROM OAHU AND
KAUAI COUNTY...THE BOUNDARY BETWEEN PREVAILING SOUTHERLIES OVER MOST
OF THE STATE AND SOUTHWESTERLIES FURTHER TO THE WEST STILL SERVED AS
A FOCUS TO SQUEEZE CONTINUING RAINFALL FROM THE MOIST AIRMASS OVER
THESE ISLANDS. CONSIDERING THE SOGGY STATE OF THE SOIL AFTER THE
PAST FEW DAYS...THE FLASH FLOOD WATCH AND THE WIDESPREAD FLOOD
ADVISORIES CERTAINLY REMAINED RELEVANT FOR THE WHOLE STATE. THOUGH
MOST OF THE NON-ROUTINE PRODUCTS ARE SET TO EXPIRE BY SATURDAY
MORNING...THE ARRIVAL OF A LAST SHORT WAVE AROUND NOON ON SATURDAY
MAY REQUIRE SOME EXTENSIONS.

WIND SPEED WAS DOWN ACROSS THE BOARD...AND THE CURRENT FORECAST MAY
BE A LITTLE HIGH OVER THE COASTAL WATERS...THOUGH THE SPARSE IN SITU
OBSERVATIONS PROVIDED ONLY A LIMITED PICTURE. GIVEN THE STRONG
DYNAMICS VISIBLE FROM SATELLITE...IT WOULD BE HASTY TO DROP THE
SMALL CRAFT ADVISORY...THOUGH GUIDANCE PAINTS A VERY DIFFERENT
PICTURE IN 24 HOURS. WITH THE UPPER PORTION OF THE LOW DEPARTING...
WIND OVER THE SUMMITS MAY WELL DROP BELOW THE WIND ADVISORY
CRITERION BEFORE SATURDAY MORNING.

ON THE WHOLE...THE FORECAST APPEARS TO BE ON TRACK. THE MODELS AGREE
FAIRLY WELL WITH SATELLITE AND SURFACE DATA...AND WITH ONE ANOTHER.
THE RSM AND GFS IN PARTICULAR SHOW GOOD AGREEMENT WITH SMALLER-SCALE
FEATURES OF THE WIND FIELD...SUCH AS THE SMALL SIZE OF THE HIGH-
SPEED AREA AT UPPER ELEVATIONS...AND THE COMPLEXITIES OVER THE
COASTAL WATERS. THE PROBLEM OF THE NIGHT...ASIDE FROM THE SHORT-TERM
EMERGENCIES...MAY WELL CONSIST OF MANAGING THE TRANSITION TO TRADE
WINDS BY THE BEGINNING OF THE COMING WEEK. MODELS AS A RULE ARE TOO
EAGER IN LIFTING OUT CUTOFF LOWS...AND SINCE THE CURRENT GRIDS
FOLLOW THE MODELS FAIRLY CLOSELY...A LINGERING LOW COULD DERAIL MUCH
OF THE FORECAST FOR THE NEXT 72 HOURS. ON THE BRIGHT SIDE...
AVAILABLE DATA DOES INDEED SUPPORT GUIDANCE...SO FAR AT LEAST. THE
TRANSITION TO TRADES FROM SUNDAY TO TUESDAY...WHILE FOLLOWING THE
MODELS...SEEMS A BIT ABRUPT THOUGH... AND LOOKS LIKE THE PART OF THE
FORECAST MOST IN NEED OF A LITTLE HOUSECLEANING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR SUMMITS OF HALEAKALA AND BIG ISLAND THROUGH 6 AM
SATURDAY.

FLASH FLOOD WATCH FOR ALL ISLANDS THROUGH 6 AM HST SATURDAY.

SMALL CRAFT ADVISORY FOR ALL AREAS THROUGH 6 AM HST SATURDAY.

&&

RYSHKO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 3:15 PM HSTWind AdvisoryHFOHawaii, Kalawao18 hr
Dec 7, 6:47 PM HSTSpecial Marine WarningHFO88 min
Dec 7, 8:12 PM HSTSpecial Marine WarningHFO63 min
Dec 7, 9:10 PM HSTSpecial Marine WarningHFO65 min
Dec 7, 9:54 PM HSTMarine Weather StatementHFO2 hr
Dec 7, 11:55 PM HSTFlash Flood WarningHFOHawaii3 hr
Dec 8, 12:12 AM HSTMarine Weather StatementHFO18 hr
Dec 8, 6:53 AM HSTFlash Flood WarningHFOHawaii6 hr
Dec 8, 9:22 AM HSTWinter Weather AdvisoryHFOHawaii18 hr
Dec 8, 1:47 PM HSTSpecial Marine WarningHFO118 min

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.